Alert archive / Idaho / Wind Advisories in 2017

Wind Advisory 14, NWS Pocatello, ID

May 17, 2017

NWS Pocatello, ID issued this wind advisory at May 17, 2017, 2:13 AM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 17, 2017, 2:13 AM MDT (08:13 UTC)
Expired
May 17, 2017, 12:00 PM MDT
In force
10 hr
Issued by
NWS Pocatello, ID

The text

As transmitted.

541 
WWUS75 KPIH 170813
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
213 AM MDT Wed May 17 2017

IDZ017-020>022-171800-
/O.CAN.KPIH.HW.W.0004.000000T0000Z-170517T1800Z/
/O.NEW.KPIH.WI.Y.0014.170517T0813Z-170517T1800Z/
Eastern Magic Valley-Upper Snake River Plain-
Lower Snake River Plain-South Central Highlands-
Including the cities of Burley, Rupert, Heyburn, Idaho Falls, 
Rexburg, Pocatello, Malad City, Oakley, and Rockland
213 AM MDT Wed May 17 2017

...WIND ADVISORY IN EFFECT UNTIL NOON MDT TODAY...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Pocatello has issued a Wind
Advisory, which is in effect until noon MDT today. The High Wind
Warning has been cancelled. 

* IMPACTS/TIMING...Strong, gusty west winds will continue through
  this morning, causing difficult travel, particularly for drivers
  of high profile vehicles on north-south routes. Reduce driving
  speeds. 

* WINDS...Sustained winds 30 to 40 mph with gusts up 50 mph. 
  Locally higher winds are possible as the front passes through. 

* LOCATIONS...Interstate 84 from Burley to the Utah border,
  Burley, Rupert, Shoshone, Pocatello, Idaho Falls, Rexburg,
  Craters of the Moon and the INL Complex. Winds are expected to
  be strongest over Cassia County, particularly Interstate 84 
  from Burley to the Utah border.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
1 follow-up statement
352 
WWUS75 KPIH 171732
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1132 AM MDT Wed May 17 2017

IDZ017-020>022-171845-
/O.EXP.KPIH.WI.Y.0014.000000T0000Z-170517T1800Z/
Eastern Magic Valley-Upper Snake River Plain-
Lower Snake River Plain-South Central Highlands-
Including the cities of Burley, Rupert, Heyburn, Idaho Falls, 
Rexburg, Pocatello, Malad City, Oakley, and Rockland
1132 AM MDT Wed May 17 2017

...WIND ADVISORY WILL EXPIRE AT NOON MDT TODAY...

Winds have diminished rapidly this morning across the Snake Plain
and South Central Highlands. Localized wind gusts over 30 mph are
still possible for the rest of the afternoon.  

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at May 16, 1:30 PM MDT, 12 hours 43 minutes earlier.

Area forecast discussion, May 16, 1:30 PM MDT, 12 hours 43 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
130 PM MDT Tue May 16 2017

.SHORT TERM...Tonight through Thursday. A strong low pressure
system will sweep into the region tonight and gradually sink SSE
through the eastern Great Basin Wednesday and Thursday. Snow levels
start out near 7500 feet MSL this afternoon and then fall sharply to
valley floors behind the front Wednesday morning. Moderate to heavy
rain will likely fall along and just ahead of the front before
turning over to snow late tonight and through the day Thursday. We
are expecting enough snow accumulation with the passing low to
warrant winter storm warnings in the CNTRL mountains and winter
weather advisories for the eastern and southern mountains above 6000
feet tonight through Wednesday. Very strong winds will accompany the
front across the region tonight, gradually tapering off Wednesday as
the pressure gradient relaxes. Thus we have a wind advisory for the
Snake Plain, Eastern Magic Valley, and South-central Highlands
tonight through Wednesday. It may warm enough Wednesday and Thursday
to see rain or a mix of rain and snow showers develop with the Snake
Plain and Eastern Magic Valley as the low drifts south near Green
River Utah by Thursday afternoon. Huston

.LONG TERM...Friday through Sunday. Gradually warming temperatures
are forecast going into and through the weekend as a high pressure
ridge builds over the region. Slight chances for showers will lie in
the Eastern and Caribou Highland locations Friday. For Saturday, a
shortwave trough is forecast to pass over northern Idaho. This would
bring an opportunity for rain and snow showers to the Central
Mountains and possible thunderstorms to the Upper Snake Plain/Upper
Snake Highlands. As the trough progresses southeast, additional
showers and thunderstorms are possible on Sunday as well throughout
Southeast Idaho. NP/MH
&&

.AVIATION...A passing cold front/low pressure system to increase
winds and bring rain/snow showers to TAF sites this forecast period.
Thunderstorms are not expected. Winds will increase through the
overnight hours with gusts 45 mph expected. Sustained winds of 25 to
30 mph are likely starting late this evening and continuing into the
early morning hours tomorrow. Sustained winds are then expected to
improve in the 15 to 25 mph range Wednesday morning. Precipitation
will be a mix of rain and snow showers with mostly rain showers
expected and a short period of snow possible during the overnight
hours. Ceilings will drop to IFR status with this precip and improve
to MVFR around 05-10UTC. NP/MH
&&

.HYDROLOGY...A strong low pressure system will sweep into the region
tonight and gradually sink SSE through the eastern Great Basin
Wednesday and Thursday. Snow levels start out near 7500 feet MSL
this afternoon and then fall sharply to valley floors by Wednesday
morning behind a strong passing cold front. Moderate to heavy rain
will likely fall along and just ahead of the front with upwards of
0.25 to 0.50 inch of liquid and then accumulating snow late tonight.
We should see a brief bump upwards on area rivers tonight/Wednesday
and then a receding leg with the much colder temperatures Thursday
into Friday. Warming temperatures are expected into and through the
weekend as a ridge builds along the coast. The Big Wood at Hailey is
expected to remain below action stage through the weekend rising to
bankful Monday through Wednesday and possibly reaching flood stage
once again next Wednesday night as a result of warming temps. The
Portneuf at Pocatello is expected to make another run into moderate
flood stage Wednesday afternoon/night before gradually falling next
week. The Bear River at the Wyoming Border will remain in flood
stage through the weekend. The Henry's Fork near Rexburg is expected
to rise to bankfull Thursday and Friday before tapering off through
the weekend. Huston
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 9 PM this evening to Noon Wednesday for
IDZ017-020-021-022.

Winter Weather Advisory from 6 PM this evening to 6 PM MDT
Wednesday for IDZ019-022-023-025 above 6000 feet MSL.

Winter Storm Warning continues until 6 PM MDT Wednesday for IDZ018-
031-032 above 6000 feet MSL.
&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 10:35 AM MDTSpecial Weather StatementPIHBannock, Bingham, Cassia, Minidoka, Oneida, Power3 hr
May 17, 12:40 PM MDTFreeze WarningPIH20 hr
May 17, 2:05 PM MDTSpecial Weather StatementPIHBannock, Cassia, Franklin, Minidoka, Oneida, Power3 hr

Nearby

Wind Advisories in Idaho, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.